Alabama, 2020

Hail and Damaging Winds in Alabama, April 23, 2020

April 23, 2020 · NWS BMX · 16 events in 14 counties and zones

Two waves of severe weather occurred on April 23rd, one during the early morning hours and another in the afternoon. The first event was characterized by a stable low level air mass, with strong shear and moderate instability aloft.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Two waves of severe weather occurred on April 23rd, one during the early morning hours and another in the afternoon. The first event was characterized by a stable low level air mass, with strong shear and moderate instability aloft. A wake low or gravity wave developed within or near the back edge of a rain shield, and produced wind damage. Clearing across west Alabama allowed for destabilization of the air mass and a line of severe storms developed across southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 23, 2:28 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 23, 2:28 AM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
328 AM CDT Thu Apr 23 2020

.SHORT TERM...
/Updated at 0327 AM CDT Thu Apr 23 2020/

Well here we are, the event is upon us and there are still some
uncertainties in place. The good news is that most of the model
solutions have a good handle on the timing through the afternoon.
Provides a little more confidence on the system moving through
and exiting later this evening. Could still see some wrap around
rain and perhaps a thunderstorm through Midnight in the east.
Questions for the forecast that still have not really been
resolved is the severe potential. There is still quite a bit of
concern on how much of the instability can actually be realized
and how far north will the actual potential be. Some of the more
robust and convective enhanced models are placing much of the
south and east in a very high range for CAPE and overall
instability. Other solutions, which have handled the last several
events quite well, continue to keep the best dynamics well in our
southeast through the afternoon.

So let's take a look at the overall evolution of the pattern. We
are currently seeing round one moving into the area. A few
stronger storms have already impacted far southwestern counties
with additional storms moving in shortly. This first wave will
slide east through the morning and should in our eastern counties
by late morning. Right now we only have elevated storms associated
with the activity as the warm front is still to our sw. Right now
we are concerned with any activity that may move into or develop
near the US 80/ I-85 corridor through the morning for damaging
straight line winds and hail through 10 AM. The chance for a
tornado remains low until the front get closer to the region, so
later this morning.

As this wave moves out, there will be somewhat of a lull in
activity as the warm front continues to lift northward and the
cold front approaches the area. This is where the forecast begins
to get a little a tricky. There should be some clearing in the
southwest and temperatures will try to climb into the upper 70s as
a strong southwesterly wind increases over the area. The problem
here will be how far north will the richest airmass work before
the cold front moves through. That is where the models begin to
differ and thus a very wide range of available CAPE for
instability. At this time the threats will be from Noon to 7 PM
with the front, while the potential increases the further east you
get. The highest potential for severe weather will be generally
along and south of the I-20 corridor through the afternoon. As we
move through the day several meso-scale updates will be done as
the information becomes available and will adjust the timing as
needed.

Once the front works through, we will see the upper level feature
work through across the north. This will generate some lighter
rain into the evening hours across the north. Any precipitation
should be done and out of the area by 4 AM. Lows overnight will
drop into the 50s.

16

.LONG TERM...
/Updated at 0327 AM CDT Thu Apr 23 2020/

Friday through Thursday.

Dry conditions will be in place on Friday and then a quick moving
cold front will move through on through Friday night into
Saturday. A few thunderstorms will be possible overnight in the
north, but severe weather is not anticipated with this system.
Dry weather returns on Sunday and last through Tuesday. Another
system will then work into the area late Tuesday into Wednesday.
Will need to keep an eye on this system as the time frame get
closer for strong to severe storms as we will see an increase in
moisture and instability with it.

16

&&

.AVIATION...
06Z TAF Discussion.

A low pressure system will move from near KS/OK/AR/MO to the
Virginias today. It will drag a front across C AL this afternoon/
evening. Ahead of it, showers and thunderstorms will move across
the area now through early this evening. Showers have become more
widespread with cigs lowering, but they are still VFR. We have a
few thunderstorms embedded, but most of the TS is still in MS.
That should increase from the west over the next few hours. The TS
will mainly be in the NW 1/2 of state in the pre-dawn hours. The
activity will spread southeast during the morning and afternoon.
MVFR conditions develop as it does so, first in W AL and spread
across the whole area. Some IFR is possible but more MVFR is
expected. During the afternoon, VFR cigs should work their way in
from SW to NE across the state as storms continues SE. The
activity will come to an end from west to east during the evening.
Winds will be gusty in and out of convection.

AMD NOT SKED is mentioned at ASN for continued comms issues.

08

&&

.FIRE WEATHER...

Heavy rain and thunderstorms will be possible through this
afternoon, with lighter rain tonight. Dry conditions return for
Friday, but rain chances will return to start the weekend as a
quick moving front slides across the north. Dry conditions and sub
35 percent RH will return for the first of the week. Another
strong storm system is expected Tuesday night through Wednesday
with more heavy rains and thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     73  54  75  54  75 / 100  50   0  20  40
Anniston    73  55  76  55  76 / 100  50   0  20  30
Birmingham  75  55  77  58  76 / 100  50   0  30  30
Tuscaloosa  78  54  78  59  78 / 100  40   0  30  20
Calera      75  54  76  58  77 / 100  50   0  20  20
Auburn      75  56  76  56  78 / 100  50   0   0  10
Montgomery  77  57  79  58  81 / 100  40   0   0  10
Troy        76  59  80  59  83 / 100  40   0   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through this evening for the following
counties: Autauga...Bibb...Chilton...Dallas...Elmore...Greene...
Hale...Lowndes...Marengo...Montgomery...Perry...Pickens...
Sumter...Tuscaloosa.

Wind Advisory until noon CDT today for the following counties:
Autauga...Barbour...Bibb...Blount...Bullock...Calhoun...
Chambers...Cherokee...Chilton...Clay...Cleburne...Coosa...
Dallas...Elmore...Etowah...Fayette...Greene...Hale...Jefferson...
Lamar...Lee...Lowndes...Macon...Marengo...Marion...Montgomery...
Perry...Pickens...Pike...Randolph...Russell...Shelby...St.
Clair...Sumter...Talladega...Tallapoosa...Tuscaloosa...Walker...
Winston.

&&
Hazardous weather outlook, Apr 23, 3:00 AM CST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
400 AM CDT Thu Apr 23 2020

ALZ011>015-017>050-241200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
400 AM CDT Thu Apr 23 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

There is a chance of severe storms this morning through 10 AM CDT,
mainly south of a line from Demopolis to Auburn. Additional severe
storms are possible this afternoon, mainly along and south of I-20.
Damaging winds, large hail, and tornadoes are possible. Winds
outside of storms could gust to near 35 mph this morning.

Heavy rain and localized flash flooding will also be possible,
especially south and west of a Tuscaloosa to Montgomery line.

Minor river flooding will continue across the southern half of
Central Alabama. Please see flood statements for specific details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Minor to moderate river flooding will continue through the week.
Please see flood statements for specific details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
today. Please follow all local, state, and CDC guidelines in regards
to travel.

In the hours before

Special weather statement, Apr 23, 12:45 AM CST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Birmingham AL
145 AM CDT Thu Apr 23 2020

ALZ023-030>032-230730-
Greene AL-Hale AL-Sumter AL-Tuscaloosa AL-
145 AM CDT Thu Apr 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TUSCALOOSA...
GREENE...NORTHERN HALE AND CENTRAL SUMTER COUNTIES UNTIL 230 AM
CDT...

At 145 AM CDT, Doppler radar was tracking a strong thunderstorm near
Boligee, or 12 miles northeast of Livingston, moving northeast at 45
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Eutaw, Moundville, Forkland, Akron, Boligee, Union, Gainesville,
Epes, Walden Quarters, West Greene, Thornhill, Wedgeworth, Mantua,
Allison, Jena, Sawyerville, Knoxville, Evansville, Snoddy and Ralph.

LAT...LON 3307 8800 3312 8793 3315 8784 3317 8783
      3304 8737 3301 8739 3300 8742 3297 8742
      3262 8790 3271 8828
TIME...MOT...LOC 0645Z 232DEG 41KT 3275 8808

86/Martin
Special weather statement, Apr 23, 2:27 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Birmingham AL
327 AM CDT Thu Apr 23 2020

ALZ030-230915-
Sumter AL-
327 AM CDT Thu Apr 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SUMTER COUNTY UNTIL 415
AM CDT...

At 324 AM CDT, Doppler radar was tracking a strong thunderstorm near
Zero, or near Meridian, moving east at 60 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Livingston, York, Cuba, Coatopa, Dug Hill, Kinterbish, Old Mallard
Airport, Belmont, Demopolis Lock And Dam, Lilita, McDowell, Bellamy,
I 20 Welcome Center At Cuba, Ward and Whitfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3252 8839 3263 8791 3262 8791 3262 8789
      3259 8790 3258 8788 3254 8787 3252 8784
      3252 8791 3246 8796 3244 8803 3242 8804
      3238 8804 3237 8802 3234 8799 3235 8797
      3231 8794 3231 8842
TIME...MOT...LOC 0824Z 262DEG 51KT 3235 8863

40/Sizemore

The radar

The Birmingham radar (KBMX), 92 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

10 high wind, 4 thunderstorm wind, 2 hail. Local standard time, as filed.

High Wind, Hale

When
April 23, 3:36 AM CST to 3:45 AM CST
Where
Hale forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.763, -87.629 (the zone’s center; the record gives no point)

Numerous trees uprooted across southern Hale County between Gallion and Newbern due to a gravity wave event.

High Wind, Perry

When
April 23, 3:45 AM CST to 4:15 AM CST
Where
Perry forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.639, -87.294 (the zone’s center; the record gives no point)

Numerous trees uprooted across Perry County due to a gravity wave event.

High Wind, Jefferson

When
April 23, 5:35 AM CST to 5:40 AM CST
Where
Jefferson forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Several trees uprooted in the city of Vestavia Hills due to a wake low event.

High Wind, Shelby

When
April 23, 5:45 AM CST to 6:20 AM CST
Where
Shelby forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Numerous trees uprooted across Shelby County due to a wake low event.

High Wind, Lowndes

When
April 23, 5:50 AM CST to 5:52 AM CST
Where
Lowndes forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.155, -86.650 (the zone’s center; the record gives no point)

Several trees uprooted near the intersection of County Road 45 and Knight Place Road. Gravity wave event.

High Wind, Etowah

When
April 23, 6:07 AM CST to 6:08 AM CST
Where
Etowah forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.045, -86.035 (the zone’s center; the record gives no point)

Several trees uprooted near Hokes Bluff due to wake low event.

High Wind, Cherokee

When
April 23, 6:15 AM CST to 6:45 AM CST
Where
Cherokee forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.176, -85.604 (the zone’s center; the record gives no point)

Numerous trees uprooted across Cherokee County due to a wake low event.

High Wind, Montgomery

When
April 23, 6:18 AM CST to 6:20 AM CST
Where
Montgomery forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

Several trees uprooted at the intersection of Highway 331 and Pleasant Grove Road due to gravity wave event.

High Wind, Tallapoosa

When
April 23, 6:45 AM CST to 6:50 AM CST
Where
Tallapoosa forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Numerous trees uprooted between Dadeville and New Site due to a wake low event.

High Wind, Calhoun

When
April 23, 11:00 AM CST to 11:45 AM CST
Where
Calhoun forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Numerous trees uprooted across eastern Calhoun County due to a wake low event.

Hail, Sumter

When
April 23, 1:07 PM CST to 1:08 PM CST
Where
Sumter County, 0.58 mi W of Sledge
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
32.700, -88.330

Hail, Bibb

When
April 23, 3:03 PM CST to 3:04 PM CST
Where
Bibb County, 0.69 mi N of Randolph
Measured
1 in hail
Reported by
Social Media
Coordinates
32.910, -86.920

Thunderstorm Wind, Marengo

When
April 23, 3:17 PM CST to 3:19 PM CST
Where
Marengo County, Linden
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.300, -87.800

Numerous trees uprooted between Linden and Providence.

Thunderstorm Wind, Perry

When
April 23, 3:40 PM CST to 3:41 PM CST
Where
Perry County, 0.58 mi W of Bethlehem
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.800, -87.110

Several trees uprooted along Highway 219.

Thunderstorm Wind, Chilton

When
April 23, 9:06 PM CST to 9:07 PM CST
Where
Chilton County, Bessie
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.950, -86.830

Several trees uprooted and power lines downed.

Thunderstorm Wind, Chilton

When
April 23, 9:12 PM CST to 9:13 PM CST
Where
Chilton County, 2.92 mi NNW of Mineral Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.991, -86.683

Several trees uprooted along County Road 163.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890065, 890071, 890074, 890098, 890106, 890105, 890112, 890111, 890110, 890109, 890115, 890116, 890123, 890124, 890119, 890120.